Alert archive / Indiana / Tornado Warnings in 2023
Tornado Warning 15, NWS Indianapolis, IN
NWS Indianapolis, IN issued this tornado warning at May 8, 2023, 5:56 PM EDT for Carroll County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2023, 5:56 PM EDT (21:56 UTC)
- Expired
- May 8, 2023, 6:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Carroll County, IN
The radar
The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:01 PM EDT | TORNADO | 2 Nw Flora, IN | PUBLIC REPORTED A LANDSPOUT TORNADO. VIDEO FROM SOCIAL MEDIA SHOWS LANDSPOUT ON THE GROUND IN AN OPEN FIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420
WFUS53 KIND 082156
TORIND
INC015-082230-
/O.NEW.KIND.TO.W.0015.230508T2156Z-230508T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
556 PM EDT Mon May 8 2023
The National Weather Service in Indianapolis has issued a
* Tornado Warning for...
Southeastern Carroll County in north central Indiana...
* Until 630 PM EDT.
* At 555 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Delphi, or 15 miles southeast of Monticello,
moving southeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Flora around 605 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4057 8666 4062 8660 4056 8640 4045 8653
TIME...MOT...LOC 2155Z 292DEG 17KT 4058 8658
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Updike2 follow-up statements
429
WWUS53 KIND 082207
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
607 PM EDT Mon May 8 2023
INC015-082230-
/O.CON.KIND.TO.W.0015.000000T0000Z-230508T2230Z/
Carroll IN-
607 PM EDT Mon May 8 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SOUTHEASTERN CARROLL COUNTY...
At 606 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Delphi, or 15 miles southwest of
Logansport, moving east at 20 mph.
HAZARD...TORNADO.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Carroll County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm has a history of producing landspout tornadoes.
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial
shelter and protect yourself from flying debris.
&&
LAT...LON 4056 8660 4060 8653 4056 8640 4047 8650
TIME...MOT...LOC 2206Z 292DEG 17KT 4056 8652
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Updike813
WWUS53 KIND 082221
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
621 PM EDT Mon May 8 2023
INC015-082230-
/O.EXP.KIND.TO.W.0015.000000T0000Z-230508T2230Z/
Carroll IN-
621 PM EDT Mon May 8 2023
...THE TORNADO WARNING FOR SOUTHEASTERN CARROLL COUNTY WILL EXPIRE AT
630 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. Landspout
tornadoes will remain possible downstream as this storm stays rooted
along a boundary
LAT...LON 4056 8660 4060 8653 4056 8640 4047 8650
TIME...MOT...LOC 2220Z 292DEG 17KT 4054 8644
$$
UpdikeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at May 8, 5:28 PM EDT, 28 minutes earlier.
Area forecast discussion, May 8, 5:28 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 528 PM EDT Mon May 8 2023 ...Updated Aviation Discussion... .Short Term...(This evening through Tuesday) Issued at 255 PM EDT Mon May 8 2023 This afternoon through evening... Main concerns: * Timing/Coverage for thunderstorms * Instability supporting stronger cores and severe weather Discussion: Cirrus shield continues to slide east over Indiana, but some erosion to the shield has occurred and is allowing some marginal destabilization to the lower levels of the atmos. A cirrus shield is developing along an axis/boundary that exists from earlier convection, presently oriented from Central Illinois stretching southeast through Southern Indiana. This is where we are beginning to see some marginal building or vertical growth to the cumulus field, which suggests presence of lift of parcels. Coupled with the guidance soundings in this area indicating a moist column, along with steepening mid-lvl lapse rates. Trend has been for the steeper lapse rates over Missouri/Southwest Illinois to eventually reach Southwest Indiana by 21Z. But what is keeping things in check thus far has been a bit of a cap or inversion aloft. This does appear to be dissipating as time progresses. Elsewhere another channel of clouds that is along an old boundary and much higher dewpoints was oriented across Central/Southern Missouri and stretched east through Southern Illinois. This appears to be shaping up to the main focal for upscale growth to any convection that can initiate. This area is also along the transition or gradient of much more unstable air, so additional processes are likely going to take place and equally favor more development over the next few hours. The current expectations are that we will start to see some spotty showers developing west of Lafayette in Illinois, reaching Northwest Indiana around 20-21Z, then possibly some continued development further east through sunset. But the greater focus is further south, and initiation for convection along/south of I-70 will be dependent upon the moist/boundary in Southern Illinois. Dewpoints continue to pool into the mid/upper 60s in that area, so expect if storms do develop they'd arrive in southern Indiana or along a Terre Haute to Bloomington to Seymour line and south closer to 23Z. While the main focus has been on convective development, the integrated moisture is present and the forward speed does appear to be present. That being said, there could be some heavy downpours from efficient processes. Overnight: Expect any ongoing convection to steadily slide southeast with the axis of deeper moisture and 1-3km flow oriented southeast, 500mb weak troughing will pivot overhead as well, which will equally help to nudge any ongoing convection further southeast. Clouds will remain through the overnight, with flow slowly turning northwesterly behind the boundary. By daybreak heights will be steadily rising, with diffluent flow aloft helping to slowly erode any stratus deck that has lingered overnight. Northerly flow will assist with some drying as well, with the bulk of the overnight expected to remain dry. Tuesday: 500mb ridging continues to build overhead, with diffluent low-levels continue to dry out the surface. Currently anticipate Tue to be a beautiful day with highs in the low 70s and abundant sunshine by midday. j && .Long Term...(Tuesday night through Monday) Issued at 255 PM EDT Mon May 8 2023 * Above normal temperatures much of the long term. * Dry and pleasant mid week, with shower and storm chances returning late week into the weekend. The main driver of the weather over the next 3-7 days will be an amplifying trough over the eastern Pacific over the next couple days. Currently, an elongated upper level ridge is situated over a majority of the CONUS. However, as this low deepens west of CA, broad WAA will induce height rises over the Plains, leading to primarily ridging by mid-week over the Great Lakes and Ohio Valley. This should keep the near to above normal temperatures Tuesday night through Thursday night, with the warmest temperatures expected on Thursday as the ridge axis centers over the region. Broad subsidence upstream of the ridge with no low level disturbances will also lead to a brief dry stretch. By Friday, uncertainty will increase with central Indiana situated in the periphery of the upper level ridge to the east and the aforementioned trough to the west. This should induce moisture return within unified SW flow, increasing instability and chances for showers/thunderstorms. Uncertainty remains high, but expect multiple rounds of showers and thunderstorms Friday through Sunday as mid to upper level troughing remains just upstream. Severe thunderstorms cannot be ruled out with the potential of locally enhanced shear; however, a large scale disturbance does not look likely at this time. Temperatures late this week into the weekend should remain warm, but additional cloud cover, and rain/moisture should limit diurnal warming some. Current expectation is for most areas to be in the upper 70s with isolated locations in the low 80s, depended on mesoscale influences. && .Aviation...(18Z TAF Issuance) Issued at 528 PM EDT Mon May 8 2023 Impacts: - Scattered to numerous thunderstorms along with MVFR conditions will be possible at any of the terminals through 02z - MVFR flying and worse flying conditions are expected 02z to 11-14z - Winds will shift from WSW to NW and N in the wake of a cold front after 02z Discussion: Convective initiation has begun along and ahead of a cold front and outflow boundaries. This supports tempo thunderstorm groups through 0z at KLAF and 02z at the other sites. The cold front will move through this evening from northwest to southeast which will allow the winds to shift from WSW-NW and N. A few storms could be strong or severe with large hail the main threat. Damaging winds will also be possible. In addition, MVFR and worse flying conditions are expected in convection and in the wake of the cold front. Flying conditions will improve Tuesday morning as high pressure builds in in the wake of the front. Best case scenario: Thunderstorms don't hit a particular TAF site. Worst case scenario: A strong or severe thunderstorm hit a TAF site this evening. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Beach Long Term...Updike Aviation...MK
Hazardous weather outlook, May 8, 3:38 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 338 PM EDT Mon May 8 2023 INZ021-028>031-035>049-051>057-060>065-067>072-091945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 338 PM EDT Mon May 8 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Scattered thunderstorms are expected this afternoonand evening. A few could become severe with large hail and damaging winds the primary threats. Heavy rainfall and localized flooding is possible. Storm movement will be toward the east-southeast at around 25 to 35 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are also possible Friday and through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail or wind damage would be helpful. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 8, 5:36 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
536 PM EDT Mon May 8 2023
INZ021-082200-
Carroll IN-
536 PM EDT Mon May 8 2023
...A strong thunderstorm will impact portions of western Carroll
County through 600 PM EDT...
At 536 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delphi, or 9 miles southeast of Monticello, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Delphi around 545 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4066 8647 4050 8658 4059 8676 4063 8676
4068 8673
TIME...MOT...LOC 2136Z 283DEG 15KT 4063 8669
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
UpdikeThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:50 PM EDT | Special Weather Statement | IND | Carroll, Howard | 40 min |
| May 7, 10:11 PM EDT | Special Weather Statement | IND | Howard | 49 min |
| May 8, 8:27 AM EDT | Special Weather Statement | IND | Knox, Sullivan | 63 min |
| May 8, 9:21 AM EDT | Special Weather Statement | IND | Daviess, Greene, Knox, Martin | 54 min |
| May 8, 5:36 PM EDT | Special Weather Statement | IND | Carroll | 24 min |
| May 8, 6:18 PM EDT | Special Weather Statement | IND | Howard | 27 min |
| May 8, 6:46 PM EDT | Special Weather Statement | IND | Howard | 29 min |
| May 8, 7:02 PM EDT | Special Weather Statement | IND | Randolph | 28 min |
| May 8, 7:50 PM EDT | Special Weather Statement | IND | Tippecanoe | 25 min |
Nearby
Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.